Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Syndrome of Inappropriate Antidiuretic Hormone Secretion

Syndrome of Inappropriate Antidiuretic Hormone Secretion Abstract To the Editor. —The syndrome of inappropriate antidiuretic hormone secretion (SIADH) is a disorder in which there is continual release of antidiuretic hormone, in spite of subnormal plasma osmolality. The diagnosis is made in the presence of serum hyponatremia and natriuresis, with no evidence of edema, volume depletion, or renal, adrenal, or thyroid dysfunction. Affected patients have high urine osmolality, despite low serum osmolality.1,2This syndrome is encountered in many disorders3 but is most commonly seen with small-cell carcinoma of the lung and tuberculous meningitis. It was reported in a case of malignant histiocytosis, with retinal hemorrhages and microinfarcts.4 Clinical features depend on the degree and rate of development of hyponatremia. Symptoms include anorexia, nausea, vomiting, lethargy, headache, confusion, convulsions, and coma. Report of a Case. —A 78-year-old insulindependent diabetic woman was referred to the Louisiana State University Medical Center, Shreveport, eye clinic with bilateral endophthalmitis and References 1. Bartter FC, Schwartz WB: The syndrome of inappropriate secretion and antidiuretic hormone . Am J Med 1967;42:790-806.Crossref 2. Streeten DH, Moses AM, Miller M: Disorders of the neurohypophysis , in Petersdorf RG, Adams RE, Braunwald E, et al (eds): Harrison's Principles of Internal Medicine , ed 10. New York, McGraw-Hill Book Co Inc, 1983, pp 604-614. 3. Inappropriate antidiuretic hormone secretion—Medical Staff Conference, University of California, San Francisco . West J Med 1975; 122:145-149. 4. Simpson CD, Aitkin SE: Malignant histiocytosis associated with SIADH and retinal hemorrhages . Can Med Assoc J 1982;127:302-303. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Ophthalmology American Medical Association

Syndrome of Inappropriate Antidiuretic Hormone Secretion

Loading next page...
 
/lp/american-medical-association/syndrome-of-inappropriate-antidiuretic-hormone-secretion-OzAdjEWSiq
Publisher
American Medical Association
Copyright
Copyright © 1985 American Medical Association. All Rights Reserved.
ISSN
0003-9950
eISSN
1538-3687
DOI
10.1001/archopht.1985.01050060017005
Publisher site
See Article on Publisher Site

Abstract

Abstract To the Editor. —The syndrome of inappropriate antidiuretic hormone secretion (SIADH) is a disorder in which there is continual release of antidiuretic hormone, in spite of subnormal plasma osmolality. The diagnosis is made in the presence of serum hyponatremia and natriuresis, with no evidence of edema, volume depletion, or renal, adrenal, or thyroid dysfunction. Affected patients have high urine osmolality, despite low serum osmolality.1,2This syndrome is encountered in many disorders3 but is most commonly seen with small-cell carcinoma of the lung and tuberculous meningitis. It was reported in a case of malignant histiocytosis, with retinal hemorrhages and microinfarcts.4 Clinical features depend on the degree and rate of development of hyponatremia. Symptoms include anorexia, nausea, vomiting, lethargy, headache, confusion, convulsions, and coma. Report of a Case. —A 78-year-old insulindependent diabetic woman was referred to the Louisiana State University Medical Center, Shreveport, eye clinic with bilateral endophthalmitis and References 1. Bartter FC, Schwartz WB: The syndrome of inappropriate secretion and antidiuretic hormone . Am J Med 1967;42:790-806.Crossref 2. Streeten DH, Moses AM, Miller M: Disorders of the neurohypophysis , in Petersdorf RG, Adams RE, Braunwald E, et al (eds): Harrison's Principles of Internal Medicine , ed 10. New York, McGraw-Hill Book Co Inc, 1983, pp 604-614. 3. Inappropriate antidiuretic hormone secretion—Medical Staff Conference, University of California, San Francisco . West J Med 1975; 122:145-149. 4. Simpson CD, Aitkin SE: Malignant histiocytosis associated with SIADH and retinal hemorrhages . Can Med Assoc J 1982;127:302-303.

Journal

Archives of OphthalmologyAmerican Medical Association

Published: Jun 1, 1985

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Search

Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly

Organize

Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.

Access

Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve

Freelancer

DeepDyve

Pro

Price

FREE

$49/month
$499/year

Save searches from
Google Scholar,
PubMed

Create folders to
organize your research

Export folders, citations

Read DeepDyve articles

Abstract access only

Unlimited access to over
18 million full-text articles

Print

20 pages / month